Symptoms to Diagnosis

A 71-year-old woman with shock and a high INR

Author and Disclosure Information

Release date: April 1, 2018
Expiration date: March 31, 2019
Estimated time of completion: 1 hour

Click here to start this CME activity.

Click here to complete post-test and CME certificate.


 

References

A 71-year-old woman is brought to the emergency department by her neighbor after complaining of fatigue and light-headedness for the last 8 hours. The patient lives alone and was feeling well when she woke up this morning, but then began to feel nauseated and vomited twice.

The patient appears drowsy and confused and cannot provide any further history. Her medical records show that she was seen in the cardiology clinic 6 months ago but has not kept her appointments since then.

Her medical history includes atrial fibrillation, hypertension, type 2 diabetes mellitus, and osteoarthritis. Her medications are daily warfarin, atenolol, aspirin, candesartan, and metformin, and she takes acetaminophen as needed. She is neither a smoker nor a drug user, but she drinks alcohol occasionally. Her family history is significant for her mother’s death from breast cancer at age 55.

The neighbor confirms that the patient appeared well this morning and has not had any recent illnesses except for a minor cold last week that improved over 5 days with acetaminophen only.

INITIAL EVALUATION AND MANAGEMENT

Physical examination

On physical examination, her blood pressure is 80/40 mm Hg, respiratory rate 25 breaths per minute, oral temperature 38.3°C (100.9°F), and heart rate 130 beats per minute and irregular.

Her neck veins are flat, and her chest is clear to auscultation with normal heart sounds. Abdominal palpation elicits discomfort in the middle segments, voluntary withdrawal, and abdominal wall rigidity. Her skin feels dry and cool, with decreased turgor.

Initial treatment

The patient is given 1 L of 0.9% saline intravenously over the first hour and then is transferred to the intensive care unit, where a norepinephrine drip is started to treat her ongoing hypotension. Normal saline is continued at a rate of 500 mL per hour for the next 4 hours.

Cardiac monitoring and 12-lead electrocardiography show atrial fibrillation with a rapid ventricular response of 138 beats per minute, but electrical cardioversion is not done.

Initial laboratory tests

Initial laboratory results
Results of basic laboratory tests in the emergency department are shown in Table 1.

Of note, her international normalized ratio (INR) is 6.13, while the therapeutic range for a patient taking warfarin because of atrial fibrillation is 2.0 to 3.0.

Her blood pH is 7.34 (reference range 7.35–7.45), and her bicarbonate level is 18 mmol/L (22–26); a low pH and low bicarbonate together indicate metabolic acidosis. Her sodium level is 128 mmol/L (135–145), her chloride level is 100 mmol/L (97–107), and, as mentioned, her bicarbonate level is 18 mmol/L; therefore, her anion gap is 128 – (100 + 18) = 10 mmol/L, which is normal (≤ 10).1

Her serum creatinine level is 1.3 mg/dL (0.5–1.1), and her blood urea nitrogen level is 35 mg/dL (7–20).

Her potassium level is 5.8 mmol/L, which is consistent with hyperkalemia (reference range 3.5–5.2).

DIFFERENTIAL DIAGNOSIS

1. Which of the following is the most likely cause of this patient’s symptoms?

  • Adrenal crisis
  • Cardiogenic shock due to decreased cardiac contractility
  • Intracranial hemorrhage
  • Acute abdomen due to small bowel obstruction
  • Septic shock due to bacterial toxin-induced loss of vascular tone

Our patient is presenting with shock. Given our inability to obtain a meaningful history, the differential diagnosis is broad and includes all of the above.

Adrenal crisis

The sudden onset and laboratory results that include hyperkalemia, hyponatremia, and normal anion gap metabolic acidosis raise suspicion of adrenal crisis resulting in acute mineralocorticoid and glucocorticoid insufficiency.1

The patient’s elevated serum creatinine and high blood urea nitrogen-to-creatinine ratio of 26.9 (reference range 10–20) also suggest intravascular volume contraction. Her low hemoglobin level and supratherapeutic INR, possibly due to an interaction between warfarin and acetaminophen combined with poor medical follow-up, raise suspicion of acute bilateral adrenal necrosis due to hemorrhage.

Clinical manifestations of adrenal insufficiency by organ system
Adrenal crisis is a medical emergency that can lead to rapid deterioration and death if not diagnosed and treated promptly. Some of its manifestations (Table 2) are nonspecific and are common to various other conditions.Thus, its diagnosis requires a high index of suspicion.

Bilateral adrenal hemorrhage is one cause of adrenal crisis resulting in bilateral adrenal necrosis. Risk factors for adrenal hemorrhage include anticoagulation therapy, underlying coagulopathy, postoperative states, and certain infections such as meningococcemia and Haemophilus influenzae infection.2–5 Nevertheless, in most cases the INR is in the therapeutic range and the patient has no bleeding elsewhere.4 Other causes of adrenal necrosis include emboli, sepsis, and blunt trauma.6,7

Other causes of adrenal crisis are listed in Table 3.

Cardiogenic shock

Major causes of adrenal crisis
Cardiogenic shock is caused by decreased myocardial contractility, making the heart unable to adequately pump the returning blood. However, the metabolic disturbances in our patient and the finding of flat neck veins make this cause of shock less likely.

Pages

Next Article:

A 67-year-old woman with bilateral hand numbness

Related Articles